Dog Forum banner

1 - 7 of 7 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter #1
Hi all! My 4-year-old lab mix recently started having seizures. They were few & far between at first, but once he had 3 within a 3-month period of time, my vet recommended that he go on Phenobarbital. (His seizures are grand maul - loses control of bowels, the whole nine yards).

My issue is that I feel like the medication is going to completely change his personality. He is a happy, fun-loving dog, and I worry about him becoming lethargic and his poor little brain becoming 'cloudy'. I want him to be happy and still enjoying life, not some drugged-up pup.

Could anyone who has experience with anti-seizure meds give me their thoughts? I would really appreciate it. I know I probably sound like a raging hippie, but I'm just concerned. Thank you!
 

·
Banned
Joined
·
5,528 Posts
If he starts acting like that, then the dose is likely too high. You need to monitor levels to ensure they are not too high. I've only known one dog to not do well on Pheno, and she was having seizures from a brain tumor so the personality change could have been related to that instead. If you're very worried, Pheno isn't your only option. You can look into Zonisamide or Keppra, which I haven't seen to have many side effects. That being said, long term use of any of them may lead to liver issues, so you may want to consider concurrently using liver Protectants such as Denamarin.
Posted via Mobile Device
 

·
Banned
Joined
·
5,528 Posts
Has your dog been worked up for potential causes of seizures? Any blood work run?
Posted via Mobile Device
 

·
Registered
Joined
·
5,929 Posts
My cat got seizures from the coloring in food. Do any of the things you feed , food or treats have coloring or dyes in them?
 

·
Registered
Joined
·
376 Posts
I would research the different seizure meds and closely note your dogs behavior on the phen. Really though, don't feel guilty...if you were the one having seizures would you say " No, I'd rather have seizures than take any medication"...?
It's okay, as a concerned Mommy you just want to make sure he has the right dose and the right drug.
 
1 - 7 of 7 Posts
Top